• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Omeprazole IV while on prednisone IV?

Hello,

I was hospitalized yesterday (due mainly to: persistent 38-39°C fever of suspicious origin, and also they want me to gain weight because my BMI is 16).

They are giving me prednisone IV (intravenous), dosage is 40 mg in the morning and 20 mg in the evening.

The nurse came today's night to put me on omeprazole IV (proton pump inhibitor). The doctor had not told me before, so I don't know the reason.

So I asked the nurse and she didn't know either. She just told me that they put it on everyone who was receiving medication on my hospital floor.

I asked her if I could delay it in order to consult the doctor first.

Then... I'm impatient and curious, so I already checked pubmed, a IBD nursing guide, reddit, etc, but couldn't find relevant information. That's why I'm writing this thread.

Do you know if it is necessary to take omeprazole IV while on prednisone IV 60mg/d? (To clarify, I have no known ulcers or wounds in the small intestine).

When she said they put it on everyone on the hospital floor, it made me suspicious. Surely I prefer not to take it unless I really need it. No drama though.

In conclusion: Does anyone know about this? Any experience or opinion? I'll be reading you, thank you
 
Last edited:
The doubt was resolved by the doctor, who visited me earlier today.

She said that she knows that a lot of doctors tend to prescribe omeprazol too often without a real justification.

But she said that in this case it is right and necessary to take it, because the dose of corticosteroids that I am receiving is high. So it's fine.

Extra information: omeprazol 40mg IV acts much quicker than taken orally; usually in 1 day it takes full effect. However, 20mg taken orally would require up to 5 days to achieve the maximum effect.

I'm leaving this information here in case it may be useful for someone in the future. Thank you.
 

Lady Organic

Moderator
Staff member
Thanks for the info Cucurbita. Im sorry about your hospital stay and flare and I hope you are feeling better now.
I read in another thread of yours that you were on a course of EEN last month. What happened so that you flared again? EEN did not work well?
 
Top